NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 5:49 AM CST, 2 hours 21 minutes earlier. Its key messages:
Area forecast discussion, Jan 31, 5:49 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
549 AM CST Fri Jan 31 2025
.KEY MESSAGES...
- Flood watch in effect through 3 PM today for parts of the area.
- A quick shot of wet snow is possible north of I-80 Saturday
night.
- Record or near-record high temperatures expected on Sunday.
- A chance for a wintry mix in spots Tuesday night into
Wednesday morning.
&&
.DISCUSSION...
Issued at 345 AM CST Fri Jan 31 2025
Through Saturday:
Areas of dense fog will continue to be our primarily weather
concern through the early to mid-morning period before rain
develops across the area. The current dense fog advisory remains
in effect through 9 AM this morning. The only change was to add
my northwestern IN counties due to the recent eastward
expansion of the fog.
Otherwise, the main concern for today continues to revolve
around the threat of flooding today as a result of periods of
moderate rainfall falling on still frozen ground cover across
northern IL into parts of northwestern IN. A rather impressive
deformation induced band of frontogenesis is already driving an
area of moderate rainfall west-southwest of the area across
parts of northeastern KS into northwest MO and southern IA. This
activity will be shifting right across northern IL into far
northwestern IN today as the parent closed mid/upper low
continues to slide eastward over the Mid-Mississippi Valley.
The highest rainfall amounts today are generally expected from
mid morning into this afternoon right across northern IL into
far northwestern IN. This as a developing west-southwest to
east- northeastward oriented 850-700 MB frontogenesis axis sets
up overhead beneath a region of enhanced diffluent upper-level
flow associated with the exit region of a stout 135+ kt
southwesterly upper jet. Steepening lapse rates could even
support a few rumbles of thunder. While much of the area looks
to get rain today, the greatest amounts of up around 1.5" (or
even locally higher) should generally fall within about a 30 to
50 mile wide corridor, with lighter amounts expected eighter
side of the main axis. Current model and ensemble trends, as
well as observation trends support this main axis falling
potentially right across the I-80 to I-88 corridors right into
the Chicago metro area.
Given the still frozen ground, very little of this rainfall
will soak into the soil. Therefore, extensive areas of ponding
of water and even some flooding of poor drainage and low lying
areas appears likely today. Accordingly, we have opted to issue
a flood watch for portions of the area through 3 pm today that
include all but the far northern Chicago suburbs.
Temperatures today with the rain should hold fairly steady in
the upper 30s to around 40. However, as northerly winds pick up
this afternoon temperatures will begin to drop through the 30s.
As a result, the rain could briefly mix with a some wet snow
before ending this afternoon, but no accumulation is
anticipated.
Northerly winds will remain blustery through the evening as
high pressure builds into the Upper Great Lakes. Winds should
begin to ease overnight, with temperatures expected to bottom
out in the mid to upper 20s. Quiet weather, with seasonably mild
temperatures in the upper 30s, is expected for Saturday.
KJB
Saturday Night through Thursday:
A surface low pressure center will track from North Dakota into
Manitoba Saturday night into early Sunday, dragging its
trailing warm front across our area by daybreak Sunday.
Meanwhile, a shortwave trough embedded in zonal flow aloft will
approach the western Great Lakes late Saturday into Saturday
night. In response, low-level warm and moist advection will ramp
up, causing a precipitation shield to blossom over the Upper
Midwest. Compared to a few model cycles ago ago, there was again
more support amongst EPS, GEFS, and CMCE ensemble members for a
quick hit of measurable precipitation occurring south of the
IL-WI state line in the warm advection "wing".
Our forecast PoPs reflect the aforementioned southward/upward
adjustment noted from ensemble and non-GFS
operational/deterministic guidance, with chance PoPs down to
I-80 (highest at ~40% near/north of I-88), and slight chance
PoPs a bit south of that. Air temperatures near 32F and cold
enough thermal profiles near 32F should support snow as a
precipitation type, perhaps mixed with rain with southward
extent where it precipitates. Warming temperatures at the
surface and aloft in the pre-dawn hours of Sunday should result
in whatever precipitation is still falling at that time to
transition over to rain. With the precip likely to focus into a
2-4 hour window, there is a play for mainly wet snow, tapering
off to drizzle or simply ending. There may be minor slushy
accums on colder surfaces, though time of day and near to above
freezing temps should serve to limit travel impacts.
Warm air advection off of southerly to southwesterly flow will
continue into Sunday and will likely lead to another
unseasonably mild day with temperature records potentially being
threatened (for more information on that, reference the Climate
section of the AFD below). The NBM's latest high temperatures
for Sunday are in the upper 40s to lower 50s north of I-80 and
lower to mid 50s south of I-80, and this continues to appear
reasonable. The main wild-card will be the potential for stratus
to hang on and prevent temps from maxing out to their potential
(some bias-corrected guidance suggests that upper 50s/near 60F
temperatures appear to be attainable). If stratus does prove
tougher to erode, then some locales may end up only topping out
in the mid 40s or so, especially the farther north and northeast
you go.
A cold front is then projected to sweep through the region
Sunday night into Monday and will result in temperatures
returning to more seasonable readings for this time of year
early next week. The latest indications are that this frontal
passage will likely be a dry one as well, though ensemble
support for this isn't unanimous. Forecast confidence then
starts to break down heading into the middle of next week owing
to uncertainties regarding the amplitude of an upper-level ridge
over the eastern half of the CONUS and the longitudinal
positioning of an associated baroclinic zone -- one that could
be quite sharp.
There continues a respectable signal in ensemble guidance for
precipitation in the region sometime mid-late next week as an
upper-level trough races eastward across the CONUS. Given the
large range of temperatures that could span the aforementioned
baroclinic zone, all types of precipitation (including a period
of freezing rain) are currently in play for our area Tuesday
night into Wednesday morning. However, confidence in exactly how
things will play out is low at this time given the continued
large spread in ensemble guidance. On Wednesday night, a warm
front may surge north depending on the surface pattern, which
would result in spring-like conditions, along with a chance for
showers and even embedded thunderstorms. A cold front will move
across the area late Wednesday night into Thursday, which
conceptually should dry things out, though timing uncertainty
resulted in some PoPs hanging on. Seasonably cold conditions
will return to close out the first work week of February, with
mixed signals into next weekend regarding extent of any wintry
precip chances.
Castro/Ogorek
&&
.AVIATION /12Z TAFS THROUGH 18Z SATURDAY/...
Issued at 549 AM CST Fri Jan 31 2025
Main Concerns:
- Dense fog early this morning for the Chicago metro terminals.
- Rain through mid afternoon, heavy at times with LIFR VSBY for
the Chicago metro terminals mid-late AM through ~18-19z.
- LIFR CIGs improving this afternoon.
- North-northeast (010-030 deg) winds gusting to 25-30 kt late
this afternoon into/through the evening.
Poor flying conditions are in store today due to dense fog and
light rain to start, followed by moderate to at times heavy
rain and continued BR. For this issuance, introduced temporary
LIFR VSBY with the +RA and fog to the Chicago metro TAFs. RFD
should be just north of the heaviest rain, but will need to
monitor radar trends. CIGs are expected to remain LIFR until the
rain exits to the southeast later this afternoon. There's some
uncertainty regarding how long MVFR CIGs persist after any
lingering IFR over the metro erodes around sunset. Northeast
winds will gust into the 15-20 kt range toward midday. Then as
the rain tapers off, expect several hours of strong and gusty
north-northeast winds. Winds will gradually diminish tonight and
become easterly on Saturday.
Castro
&&
.CLIMATE...
Issued at 320 PM CST Thu Jan 30 2025
With a temperature of 55 degrees being reached earlier this
afternoon, Rockford broke its high temperature record of 52 for
today's date (January 30th), which was previously set in 1926,
1944, and 2012.
High temperatures for Sunday, February 2nd are similarly
forecasted be at or near record levels. The existing February
2nd high temperature records for Chicago and Rockford are both
52, set in 1987 in Rockford and 2020 in Chicago. Interestingly,
this 52 degree record is Chicago's coldest existing record high
for any date and is one of Rockford's coldest existing record
highs as well, so certainly some lower hanging fruit as far as
records go.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CST this morning for ILZ003-
ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
Flood Watch until 3 PM CST this afternoon for ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
IN...Dense Fog Advisory until 9 AM CST /10 AM EST/ this morning for
INZ001-INZ002-INZ010-INZ011-INZ019.
Flood Watch until 3 PM CST this afternoon for INZ001-INZ002.
LM...Dense Fog Advisory until 9 AM CST this morning for the IL and
IN nearshore waters.
Small Craft Advisory from noon today to 3 AM CST Sunday for
Winthrop Harbor to Wilmette Harbor IL.
Small Craft Advisory from noon today to 9 AM CST Saturday for
Wilmette Harbor IL to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jan 31, 4:17 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
417 AM CST Fri Jan 31 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
417 AM CST Fri Jan 31 2025 /517 AM EST Fri Jan 31 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Flooding Risk.
Elevated Morning Fog Risk.
Limited Thunderstorm Risk.
DISCUSSION...
Rain, heavy at times, is expected this morning into this
afternoon, with localized totals up around an inch and a half
expected. With a still frozen ground, enhanced runoff from this
rain may create areas of flooding, particularly in low-lying and
flood-prone areas, as well as the potential for isolated ice jam
flooding on area rivers.
Locally dense fog will improve this morning.
A slight chance of a thunderstorm also exists this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Tuesday night into Wednesday morning...
Limited Ice Accumulation Risk.
Wednesday night...
Limited Thunderstorm Risk.
DISCUSSION...
The risk for isolated break-up ice jam flooding could continue
over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
LMZ740>745-011030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
417 AM CST Fri Jan 31 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago